Alert archive / Michigan / Tornado Warnings in 1999

Tornado Warning 5, NWS Grand Rapids, MI

July 9, 1999Barry County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Jul 9, 1999, 2:37 AM EDT for Barry County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 1999, 2:37 AM EDT (06:37 UTC)
Expired
Jul 9, 1999, 3:17 AM EDT
In force
40 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Barry County, MI

The radar

The Grand Rapids radar (KGRR), 38 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1999-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1999-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 090633 RRA
TORGRR
MIC015-090715-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
237 AM EDT FRI JUL 9 1999

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* TORNADO WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 317 AM EDT

* AT 237 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 5 MILES WEST OF MIDDLEVILLE...OR ABOUT 15 MILES WEST OF
  HASTINGS...MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  MIDDLEVILLE
  IRVING
  HASTINGS
  BY 300 AM EDT


THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IFT NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jul 8, 10:35 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 8, 10:35 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1035 PM EDT THU JUL 8 1999

...BEST CONVECTION WILL STAY NORTH OF GRR CWA BUT SOME ACTION STILL
POSSIBLE...

TWO MAIN FOCUS AREAS FOR THUNDERSTORMS TONIGHT.  THE FIRST IS THE
LIFT OVER THE WARM FRONT.  RUC ANAL SHOWS 40 TO 50 KNOT 850 WINDS
BRINGING  16 TO 18C DWPT AIR OVER THE WARM FRONT.  THE BEST 850 THTE
CONVERGENCE IS OVER NRN WI AND LATER TONIGHT OVER NRN LWR MI.  IS
OVER THE NRN PART OF MI WHERE THE BEST DPVA WILL BE... WHERE THE
BEST WIND SHERE WITH HEIGHT WILL BE/ GRB SOUNDING AT 00Z HAD
HELICITY VALUES OVER 700  MEANWHILE... NEAR SW LWR MI... 850 ANAL
AT 00Z SHOWS STRONG DRY ADVECTION AS ILX SOUNDING HAD 49C BETWEEN
THE TEMP AND DWPT.  THIS WILL KEEP THE STORMS OVER THE NRN MOST PART
OF OUR CWA THROUGH 06Z AT LEAST.

THIS BRINGS ME TO THE SECOND REASON FOR TSTSMS... THAT IS THE COLD
FRONT CURRENTLY MVG THROUGH WRN WI.  THE 00Z RUC IS FASTER THEN THE
12Z MODELS ON BRINGING THE FRNT INTO SW MI AND MY 12HR CONTINUITY ON
THE FRONT SIDES WITH THE RUC... SO AFTER 06Z... THERE WILL BE AN
INCREASE IN MOISTURE THROUGH THE SOUNDING AS THE FRONT MOVES INTO
THE AREA.  ON THE OTHER HAND... 700 TEMPS RISE TO OVER 10C... AND
500 TEMPS RISE TO NEAR 6C... SO SOME CAPING AT THOSE LEVELS.  EVEN
SO... RUC SOUNDING AT 12Z SHOWS NEARLY 1000 J/KG WITH STORM TOPS
NEAR 50000 FT... ABOUT 5000 FEET ABOVE THE TROP.  ADD TO THIS THE 40
TO 50 KNOTS OF WIND ABOVE 2000 FT... AND IT IS NOT OUT OF THE
QUESTION SOME GUSTY WINDS ARE POSSIBLE... MAYBE EVEN TO SEVERE
LEVELS. HAIL THREAT MINIMAL SINCE WET BULB ZERO FCST TO BE ABOVE
13000 FT TONIGHT.

SO... WILL KEEP OCCASSIONAL SHOWERS/TSTMS WITH LOCALLY HEAVY RAIN IN
FCST OVER NRN PART OF CWA AND WILL INCREASE POP TO LIKELY OVR CTNL
PART OF CWA AND STILL CARRY CHANCE OVER SE PART OF CWA OVERNIGHT.

.GRR...NONE.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:14 AM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa46 min
Jul 9, 1:57 AM EDTSevere Thunderstorm WarningGRRKent, Ottawa63 min
Jul 9, 2:11 AM EDTSevere Thunderstorm WarningGRRAllegan49 min
Jul 9, 2:30 AM EDTTornado WarningGRRAllegan30 min
Jul 9, 2:46 AM EDTSevere Thunderstorm WarningGRRIonia44 min

Nearby

Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.